Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Computing the degree of the modular parametrization of a modular elliptic curve


Author: J. E. Cremona
Journal: Math. Comp. 64 (1995), 1235-1250
MSC: Primary 11G05; Secondary 11F30, 11F66, 11G40
MathSciNet review: 1297466
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Weil-Taniyama conjecture states that every elliptic curve $ E/\mathbb{Q}$ of conductor N can be parametrized by modular functions for the congruence subgroup $ {\Gamma _0}(N)$ of the modular group $ \Gamma = PSL(2,\mathbb{Z})$. Equivalently, there is a nonconstant map $ \varphi $ from the modular curve $ {X_0}(N)$ to E. We present here a method of computing the degree of such a map $ \varphi $ for arbitrary N. Our method, which works for all subgroups of finite index in $ \Gamma $ and not just $ {\Gamma _0}(N)$, is derived from a method of Zagier published in 1985; by using those ideas, together with techniques which have recently been used by the author to compute large tables of modular elliptic curves, we are able to derive an explicit and general formula which is simpler to implement than Zagier's. We discuss the results obtained, including a table of degrees for all the modular elliptic curves of conductors up to 200.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11G05, 11F30, 11F66, 11G40

Retrieve articles in all journals with MSC: 11G05, 11F30, 11F66, 11G40


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1995-1297466-0
PII: S 0025-5718(1995)1297466-0
Article copyright: © Copyright 1995 American Mathematical Society